Study: Statin Drug May be Tied to Cataracts

high cholesterolSubjects who took Zocor, lipitor or similar statins were 27% more likely to get cataracts than non-statin users.

Cholesterol can build up in the arteries, clogging them and causing strokes and heart attacks. A popular type of drug calls “statins” reduce cholesterol by blocking a substance that body needs to make cholesterol. Around 25% of Americans over the age of 45 take statin drugs to reduce high cholesterol levels.

This study looked at medical data for patient enrolled in a specific healthcare system from 2003-2005 who were aged 30-85. They identified a group of patients on statins and compared them to a control group of the same size. All subjects and controls had 40 characteristics in common, such as medications, healthcare usage, and other health conditions. The size of each group was 7,000 individuals. They found that cataracts developed in 36% of statin drug users, whereas the 34% of the controls got cataracts.

The researchers conducted an additional analysis on 6,113 statin users versus 27,400 non-statin users. After adjusting for several variables, they discovered that 34% of the statin drug users got cataracts, while only 10% of the controls were diagnosed with cataracts.

In addition, the study found that cataracts risk went up the longer a patient took statin medications.

The researchers have several theories as to why statin drugs were linked with the development of cataracts.

Editor’s Note: The study did not account for the severity of the cataracts. Cataracts surgery is extremely common and relatively safe although some patients who have cataract surgery are later vulnerable to retinal tears, and patients with diabetes are at greater risk from complications in cataract surgery. Developing good eating habits and a healthy, active lifestyle can have a significant, positive impact on cholesterol levels in the body.

All medications and changes in medications should be discussed with your doctor, including benefit versus risk. Learn more about lens support on our website.  You may also consider homeopathic remedies for cataracts for immature cataracts.

Study: bit.ly/17MsYa7 JAMA Ophthalmology, online September 19, 2013.

Researchers had earlier determined that other medications, like those which have the side effect of increasing light sensitivity such as diuretics, antidepressants, antibiotics and pain killers can increase cataract risk. Published: Archives of Opthalmology, August, 2010

 

Summary
Article Name
Study: Statin Drug May be Tied to Cataracts
Description
A new study shows a possible link between taking cholesterol-lowering statin drugs and developing cataracts.
Author